Kidney research sheds light on harms of certain drugs

Kidney research sheds light on harms of certain drugs
Highlights

A new study saw scientists identify an enzyme that, if suppressed, can trigger renal failure Their findings have implications for the use of existing drugs and the development of new pharmaceuticals

A new study saw scientists identify an enzyme that, if suppressed, can trigger renal failure. Their findings have implications for the use of existing drugs and the development of new pharmaceuticals.

The study, published in Nature Communications, saw a global research team, led by the University of Bristol study how the activity of the enzyme GSK3 (Glycogen Synthase Kinase 3) affects the function of podocyte cells, which are crucial in enabling the kidneys to filter blood. In the podocyte, the GSK3 (which are of two types) enzyme stops the body from leaking protein into the urine and so prevents the development of kidney failure.

However, when both GSK3 forms are excessively suppressed, they become highly detrimental both in a developing kidney and in a fully mature kidney, increasing the likelihood of renal failure.

One of the drugs, available in the market, is known to suppress GKS3 in lithium. This is commonly used as a psychiatric medication and for conditions including bipolar disease.

Some patients taking this medicine for a long time, or at high doses, have been shown to leak large amounts of protein into their urine and develop kidney failure needing dialysis or a kidney transplant.

There has also been a drive from the pharmacological industry in the past to develop GSK3 inhibitors for treating diabetes, cancer and Alzheimer's.
This has prompted the authors of the paper to urge pharma companies to ensure that when developing these drugs, they ensure that the drugs do not over-suppress both forms of GSK3.

Speaking about the study, lead author Richard Coward said, “We think that patients who are taking lithium treatment now should regularly have a simple urine test to measure the amount of albumin they are excreting, as too much albumin is a sign of kidney disease."

He added,"If these patients have increased levels of protein in their urine, they should consider reducing their dose of their lithium or switching medications. We think this could prevent some of them from developing kidney failure.”

Show Full Article
Download The Hans India Android App or iOS App for the Latest update on your phone.
More Stories


Top